Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 319, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 31, 2011, 9:17 PM CDT for Divide County, McKenzie County, Williams County, North Dakota. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2011, 9:17 PM CDT (02:17 UTC)
- Expired
- Aug 31, 2011, 10:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Divide County, ND, McKenzie County, ND, Williams County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 9:43 PM CDT | TSTM WND DMG | Williston, ND | NEW HANGAR DOOR RIPPED AND DESTROYED AT THE WILLISTON AIRPORT. |
| Aug 31, 9:43 PM CDT | TSTM WND GST 61 | Williston, ND | REPORT RELAYED BY WSO WILLISTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 8:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.3 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1322 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
724
WUUS53 KBIS 010217
SVRBIS
NDC023-053-105-010315-
/O.NEW.KBIS.SV.W.0319.110901T0217Z-110901T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
917 PM CDT WED AUG 31 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA...
NORTHWESTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...
* UNTIL 1015 PM CDT/915 PM MDT/.
* AT 813 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 6 MILES NORTH OF COALRIDGE TO CARTWRIGHT...AND MOVING
NORTHEAST AT 50 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE
DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
WILLISTON...CROSBY...TRENTON...GRENORA...BONETRAIL...ALKABO...
WRITING ROCK STATE HISTORICAL SITE...HANKS...BLACKTAIL LAKE...
FORTUNA...ZAHL...APPAM...SPRING BROOK...ALAMO...EPPING...AMBROSE...
LEWIS AND CLARK STATE PARK...CORINTH...WHEELOCK AND WHITE TAIL BAY
RECREATION AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4900 10295 4883 10293 4882 10294 4872 10294
4872 10291 4803 10283 4790 10405 4883 10406
4900 10406 4901 10405
TIME...MOT...LOC 0217Z 243DEG 44KT 4881 10410 4784 10388
WIND...HAIL 60MPH 0.75IN
$$
AYD4 follow-up statements
165
WWUS53 KBIS 010229
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
929 PM CDT WED AUG 31 2011
NDC023-053-105-010315-
/O.CON.KBIS.SV.W.0319.000000T0000Z-110901T0315Z/
WILLIAMS ND-DIVIDE ND-MCKENZIE ND-
929 PM CDT WED AUG 31 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MCKENZIE...DIVIDE AND WILLIAMS COUNTIES UNTIL 1015 PM CDT/915 PM
MDT/...
AT 924 PM CDT/824 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 6 MILES SOUTHWEST OF ALKABO TO CHARBONNEAU...
MOVING NORTHEAST AT 50 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE
DAMAGING WINDS.
SEVERE THUNDERSTORMS WILL BE NEAR...
BLACKTAIL LAKE AND WILLISTON AROUND 935 PM CDT.
FORTUNA AND ZAHL AROUND 940 PM CDT.
AMBROSE AND EPPING AROUND 955 PM CDT.
LEWIS AND CLARK STATE PARK...WHEELOCK AND CORINTH AROUND 1000 PM
CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4900 10295 4883 10293 4882 10294 4872 10294
4872 10291 4803 10283 4790 10405 4883 10406
4900 10406 4901 10405
TIME...MOT...LOC 0229Z 246DEG 42KT 4885 10391 4791 10370
WIND...HAIL 60MPH 0.75IN
$$
AYD811
WWUS53 KBIS 010241
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
941 PM CDT WED AUG 31 2011
NDC023-053-105-010315-
/O.CON.KBIS.SV.W.0319.000000T0000Z-110901T0315Z/
WILLIAMS ND-DIVIDE ND-MCKENZIE ND-
941 PM CDT WED AUG 31 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MCKENZIE...DIVIDE AND WILLIAMS COUNTIES UNTIL 1015 PM CDT/915 PM
MDT/...
AT 937 PM CDT/837 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM ALKABO TO 8 MILES NORTHEAST OF ALEXANDER...
MOVING NORTHEAST AT 45 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE
DAMAGING WINDS. THOSE IN WILLISTON SHOULD PREPARE IMMEDIATELY FOR
DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
CROSBY...ZAHL...FORTUNA...APPAM...SPRING BROOK...ALAMO...EPPING...
AMBROSE...LEWIS AND CLARK STATE PARK...WHEELOCK...CORINTH...WHITE
TAIL BAY RECREATION AREA...TOBACCO GARDEN BAY RECREATION AREA...
RAY...WILDROSE...HAMLET...TIOGA...CHARLSON...MCGREGOR AND NOONAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4900 10295 4883 10293 4882 10294 4872 10294
4872 10291 4803 10283 4790 10405 4883 10406
4900 10406 4901 10405
TIME...MOT...LOC 0241Z 240DEG 38KT 4890 10380 4797 10352
WIND...HAIL 60MPH 0.75IN
$$
AYD934
WWUS53 KBIS 010246
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
946 PM CDT WED AUG 31 2011
NDC023-053-105-010315-
/O.CON.KBIS.SV.W.0319.000000T0000Z-110901T0315Z/
WILLIAMS ND-DIVIDE ND-MCKENZIE ND-
946 PM CDT WED AUG 31 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MCKENZIE...DIVIDE AND WILLIAMS COUNTIES UNTIL 1015 PM CDT/915 PM
MDT/...
AT 942 PM CDT/842 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM FORTUNA TO 11 MILES NORTH OF RAWSON...MOVING
NORTHEAST AT 45 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE
DAMAGING WINDS.
IN ADDITION...AT 943 PM CDT...A 61 MPH WIND GUST WAS MEASURED AT THE
WILLISTON AIRPORT.
LOCATIONS IMPACTED INCLUDE...
CROSBY...APPAM...SPRING BROOK...ALAMO...EPPING...AMBROSE...LEWIS
AND CLARK STATE PARK...WHEELOCK...CORINTH...WHITE TAIL BAY
RECREATION AREA...TOBACCO GARDEN BAY RECREATION AREA...RAY...
WILDROSE...HAMLET...TIOGA...CHARLSON...NOONAN AND MCGREGOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4900 10295 4883 10293 4882 10294 4872 10294
4872 10291 4803 10283 4790 10405 4883 10406
4900 10406 4901 10405
TIME...MOT...LOC 0246Z 240DEG 38KT 4892 10372 4799 10345
WIND...HAIL 60MPH 0.75IN
$$
AYD937
WWUS53 KBIS 010255
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
955 PM CDT WED AUG 31 2011
NDC023-053-105-010315-
/O.CON.KBIS.SV.W.0319.000000T0000Z-110901T0315Z/
WILLIAMS ND-DIVIDE ND-MCKENZIE ND-
955 PM CDT WED AUG 31 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
MCKENZIE...DIVIDE AND WILLIAMS COUNTIES UNTIL 1015 PM CDT/915 PM
MDT/...
AT 951 PM CDT/851 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM FORTUNA TO 10 MILES SOUTHWEST OF LEWIS AND
CLARK STATE PARK...MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL MAY
ALSO ACCOMPANY THESE DAMAGING WINDS.
AT 943 PM CDT...A WIND GUST TO 61 MPH WAS MEASURED AT THE WILLISTON
AIRPORT.
LOCATIONS IMPACTED INCLUDE...
CROSBY...EPPING...ALAMO...LEWIS AND CLARK STATE PARK...WHEELOCK...
AMBROSE...CORINTH...WHITE TAIL BAY RECREATION AREA...TOBACCO GARDEN
BAY RECREATION AREA...RAY...WILDROSE...HAMLET...CHARLSON...TIOGA...
MCGREGOR AND NOONAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4900 10295 4872 10294 4872 10291 4803 10283
4801 10359 4839 10405 4901 10405
TIME...MOT...LOC 0255Z 242DEG 32KT 4897 10369 4803 10333
WIND...HAIL 60MPH 0.75IN
$$
AYDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 7:17 PM CDT, 2 hours earlier.
Area forecast discussion, Aug 31, 7:17 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 717 PM CDT WED AUG 31 2011 .UPDATE...TEMPERATURES. && .DISCUSSION...CURRENTLY...A COLD FRONT ACROSS EASTERN MONTANA WAS THE FOCUS FOR THUNDERSTORMS EARLY THIS EVENING. AS THE FRONT MOVES EAST THE THUNDERSTORMS WILL MOVE INTO WESTERN NORTH DAKOTA. THE BEST CHANCE FOR THUNDERSTORMS WILL BE THE NORTHWEST AND WEST CENTRAL SECTIONS OF THE STATE. CURRENT FORECAST HAS THIS SCENARIO WELL IN HAND. JUST TWEAKED THE TEMPERATURES FOR THE EVENING. && .AVIATION...AT 7 PM CDT WEDNESDAY EVENING...A COLD FRONT WAS APPROACHING THE MONTANA NORTH DAKOTA BORDER. THE COLD FRONT WILL BE THE FOCUS FOR THUNDERSTORMS ACROSS WET AND CENTRAL NORTH DAKOTA TONIGHT. FOLLOWING THE FRONT..GUSTY NORTHWEST WINDS OF 20 TO 30 KTS ALONG WITH MVFR CIGS WILL DEVELOP AFTER 06Z AT KISN...AND KDIK AND MOVE TO KMOT/KBIS AFTER 12Z. VFR CONDITIONS GENERALLY EXPECTED AT KJMS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA AVIATION...WAA
Hazardous weather outlook, Aug 31, 3:19 PM CDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 319 PM CDT WED AUG 31 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 319 PM CDT WED AUG 31 2011 /219 PM MDT WED AUG 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...AND CONTINUE OVERNIGHT INTO SATURDAY MORNING. SOME STORMS COULD BE SEVERE. HEAVY RAIN IS FORECAST FOR NORTHWESTERN AND NORTH CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING CHANCES OF THUNDERSTORMS THURSDAY MORNING. THE NEXT CHANCE OF THUNDERSTORMS IS FRIDAY NIGHT AND SATURDAY ASSOCIATED WITH AN ALBERTA CLIPPER. STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
In the hours before
Special weather statement, Aug 31, 8:37 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 837 PM CDT WED AUG 31 2011 NDZ031-032-040-043-010215- BILLINGS ND-BOWMAN ND-GOLDEN VALLEY ND-SLOPE ND- 737 PM MDT WED AUG 31 2011 ...SPECIAL WEATHER STATEMENT FOR WESTERN SLOPE...GOLDEN VALLEY... NORTHERN BOWMAN AND WESTERN BILLINGS COUNTIES UNTIL 815 PM MDT... AT 736 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTHEAST OF WIBAUX TO 23 MILES EAST OF CARLYLE TO 26 MILES WEST OF BOWMAN... AND MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... BOWMAN... TROTTERS... SUNSET BUTTE... MEDORA... RHAME... GRIFFIN... AMIDON... BUFFALO SPRINGS... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. ABELING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 8:54 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 51 min |
| Aug 31, 9:07 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 53 min |
| Aug 31, 9:39 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 66 min |
| Aug 31, 9:45 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 45 min |
| Aug 31, 10:01 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 59 min |
| Aug 31, 10:12 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, McKenzie, Mountrail, Williams | 63 min |
| Aug 31, 10:22 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail | 38 min |
| Aug 31, 10:36 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Grant, Hettinger, Mercer, Morton, Oliver and 1 more | 54 min |
| Aug 31, 10:56 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Burke, Mountrail, Renville, Ward | 64 min |
| Aug 31, 10:59 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 39 min |
| Aug 31, 11:25 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Morton, Oliver | 65 min |
| Aug 31, 11:49 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, McLean, Morton, Oliver, Sheridan and 1 more | 56 min |
| Sep 1, 12:36 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, McHenry, Pierce, Sheridan, Wells | 54 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.